Howard University

Dr. Paul Bezandry, Interim Chair
Howard University
College of Arts and Sciences
Department of Mathematics
204 Academic Support Building B
Washington, DC 20059
(202) 806-6830

Faculty
Faculty Office Hours

Louise Arakelian Raphael, Ph.D.
Professor Emeritus

Address
Department of Mathematics
Howard University 
Washington DC 20059

Office
ASB-B 217
ph: 202-806-6836
fax: 202-806-6831
e-mail: lraphael@howard.edu

Education
Ph. D. (1967) Catholic University

Research Interests: WAVELETS, APPROXIMATION THEORY, NEURAL NETS, ILL-POSED PROBLEMS

In recent collaborations with Mark Kon of Boston University and Dan Williams of Howard University, we have developed a theory for function approximation motivated by concepts of statistical learning theory. Currently we are applying our techniques to micorarray classification and gene transcription binding problems. In particular, based on seminal work of Frederico Girosi in the mid nineties, we have extended and applied his estimates method to reproducing kernel settings and designed a classification scheme that we are testing on DNA transciption factor binding sites data.

Selected Publications

[Five selected from 44 research publications]

  • With Mark Kon. Approximating Functions in Reproducing Kernel Hilbert Spaces via Statistical Learning Theory, in Wavelets and Splines, G. Chen and M. J. Lai eds., Nashboro Press, Nashville, TN, May 2006, 271-286.
  • With Mark Kon and Daniel Williams. Extending Girosi's Approximation Estimates for Functions in Sobolev Spaces via Statistical Learning Theory, J. of Analysis and Applications 3, No. 2, 2005, 67-90.
  • With Mark Kon. A Characterization of Wavelet Convergence in Sobolev Spaces, Journal of Applicable Analysis, Vol. 78, 2001, pp. 271-324.
  • With Susan Kelly and Mark Kon. Pointwise Convergence of Wavelet Expansions, Bulletin of AMS, Vol. 30 (1), Jan. 1994, pp. 87-94.
  • With Robert Carroll. Some Inverse Problems with Spectral Limitations on Data, SIAM Journal of Applied Mathematical Analysis, Vol. 48, No. 5, 1988, pp. 1194-1205.
Department of Mathematics College of Arts and Sciences